West Virginia, 2002Flash Flood and Hail in West Virginia, May 26, 2002
May 26, 2002 · NWS LWX · 13 events in 5 counties and zones
Scattered thunderstorms with large hail and very heavy downpours moved through the Eastern Panhandle between 3 and 7 PM on the 26th. In Hampshire County, up to 2 inches of golfball sized hail fell just southwest of Capon Bridge on the west side of Schafenaker Mountain (between Cooper and Bear Garden on Route 50).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms with large hail and very heavy downpours moved through the Eastern Panhandle between 3 and 7 PM on the 26th. In Hampshire County, up to 2 inches of golfball sized hail fell just southwest of Capon Bridge on the west side of Schafenaker Mountain (between Cooper and Bear Garden on Route 50). Hail chunks and shredded leaves accumulated on Route 50 between Cooper Mountain and Capon Bridge. A few minutes after the hail stopped, it began to melt and locally dense fog formed. In Capon Bridge, quarter sized hail was reported. Heavy rains caused creeks to overflow their banks. A driveway along Route 50 in Capon Bridge was washed away by floodwaters. In Hardy County, 2.30 inches of rain fell in Wardensville. In Morgan County, golfball sized hail fell about 7 miles south of Berkeley Springs. In Berkeley Springs, grape sized hail was reported. In Berkeley County, golfball sized hail was reported on Route 9 just east of Martinsburg. Nickel sized hail fell in Bunker Hill. In Jefferson County, golfball sized hail fell in Shepherdstown near Route 480. In Kearneysville, baseball sized hail was reported. Numerous trees were downed in the vicinity. Power was knocked out in Charles Town and Ranson. Heavy downpours flooded basements and yards. High water was also reported on Route 480 near Shepherdstown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 0 minutes earlier.
Area forecast discussion, May 26, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN MAY 26 2002
STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY
ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA.
SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT
TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR
MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON.
AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT
THE CHC SHWRS/TSTMS INTO MON EVE.
ND
...LONGER TERM...TUE THRU SUN...
LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK
500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT
TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF
BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU
WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO
CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT
DRY WX EXPECTED.
BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH
ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO
WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD
FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA
EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES
APPROACHES FROM N PLAINS SAT AND SUN.
STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD
FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO
10 DEGREES.
MMARGRAF
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
In the hours before
Special weather statement, May 26, 9:40 AM EST, 4 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-262300-
SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1040 AM EDT SUN MAY 26 2002
THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION
OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE
EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL
AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID
AFTERNOON INTO THE EVENING HOURS.
A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST
PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION
THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS
FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING.
RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND
OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY
PROGRESSES.
MMARGRAF
Special weather statement, May 26, 1:13 PM EST, 47 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002
...THUNDERSTORMS OVER NORTHWEST VIRGINIA...
AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.
IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.
WALSTON
Special weather statement, May 26, 1:58 PM EST, 2 minutes before
VAZ028-261915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
258 PM EDT SUN MAY 26 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR
THE ENTIRE SHENANDOAH VALLEY...
...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA...
AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING
FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY
VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS
ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG
WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED
WIND GUSTS TO 45 MPH ARE POSSIBLE. THESE STORMS WILL MOVE INTO THE
WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM.
SMZ
Event by event
9 hail, 2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy Rain, Jefferson
- When
- May 26, 2:00 PM EST to 3:00 PM EST
- Where
- Jefferson County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
Basements and yards were flooded. Water collected on Route 480 near Shepherdstown.
Hail, Jefferson
- When
- May 26, 2:22 PM EST
- Where
- Jefferson County, Kearneysville
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -77.883
Baseball sized hail was reported.
Thunderstorm Wind, Jefferson
- When
- May 26, 2:22 PM EST
- Where
- Jefferson County, Kearneysville
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -77.883
Numerous trees were downed.
Hail, Berkeley
- When
- May 26, 2:50 PM EST
- Where
- Berkeley County, 3 mi E of Martinsburg
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.450, -77.917
Golfball sized hail fell on Route 9.
Hail, Berkeley
- When
- May 26, 2:55 PM EST
- Where
- Berkeley County, Bunker Hill
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.333, -78.050
Hail, Jefferson
- When
- May 26, 3:10 PM EST
- Where
- Jefferson County, Shepherdstown
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -77.800
Golfball sized hail was reported on Route 480.
Heavy Rain, Hardy
- When
- May 26, 4:00 PM EST to 6:00 PM EST
- Where
- Hardy County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.008, -78.858 (the zone’s center; the record gives no point)
Hail, Hampshire
- When
- May 26, 4:40 PM EST
- Where
- Hampshire County, 3 mi SW of Capon Bridge
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -78.483
Up to 2 inches of golfball sized hail accumulated on roads and stripped vegetation.
Hail, Hampshire
- When
- May 26, 4:49 PM EST
- Where
- Hampshire County, Capon Bridge
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -78.450
Flash Flood, Hampshire
- When
- May 26, 5:00 PM EST to 6:00 PM EST
- Where
- Hampshire County, Capon Bridge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -78.614 (the zone’s center; the record gives no point)
A driveway along Route 50 was washed away.
Hail, Morgan
- When
- May 26, 5:21 PM EST
- Where
- Morgan County, 7 mi S of Berkeley Spgs
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.533, -78.233
Golfball sized hail fell.
Hail, Morgan
- When
- May 26, 5:37 PM EST
- Where
- Morgan County, Berkeley Spgs
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.633, -78.233
Grape sized hail was reported.
Hail, Hampshire
- When
- May 26, 5:44 PM EST
- Where
- Hampshire County, 2 mi W of Capon Bridge
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -78.483
Quarter sized hail was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 26, 20021 injured · $30 million · 2.75 in hail · 24 events
- Tornadoes and Hail in Nebraska, May 26, 2002$4.6 million · F0 · 29 events
- Tornadoes and Hail in Nebraska, May 26, 2002$76,000 · F0 · 21 events
- Flash Flooding and Hail in Virginia, May 26, 2002$6,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Kansas, May 26, 2002$5,000 · 2.5 in hail · 28 events
- Hail and Damaging Winds in Texas, May 26, 2002$25,000 · 52 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 26, 2002F0 · 20 events
- Tornado and Hail in Wisconsin, May 26, 2002$18,000 · F0 · 3 events
- Hail and Damaging Winds in Texas, May 26, 20021 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 26, 200261 kt wind · 8 events
- Tornadoes and Hail in Texas, May 26, 2002$2,000 · F0 · 8 events
- Hail in Oklahoma, May 26, 20021.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298290, 5298291, 5298292, 5298293, 5298294, 5298295, 5298296, 5298297, 5298298, 5298299, 5298300, 5298301, 5298302.